NewsChina
EDUCATION

Kindergarten drug scandal leads to calls for overhaul of regulations

Parents say preschool laws must change after allegations children were given anti-flu medicine

PUBLISHED : Sunday, 30 March, 2014, 5:51am
UPDATED : Sunday, 30 March, 2014, 5:51am
 

Allegations that kindergartens gave prescription drugs to pupils without parents' consent have led to calls for the laws governing them to be tightened.

It is alleged the drugs were administered to ensure high attendance rates and fees.

Lan Liqiang, a medical legal consultant advising some parents whose children were given the medicines, said the rules covering the operation of nursery schools were vague, out of date and in need of an overhaul.

"How could kindergartens as children's guardians trade their health for money? The government should establish strict rules to prevent such incidents from happening again," Lan said.

Parents are threatening legal action and some fear more kindergartens around the country may have fed pupils the anti-flu drug moroxydine hydrochloride without permission.

Some 10 nursery schools in Xian , Shaanxi , Jilin city in Jilin province, and Yichang in Hubei are so far thought to have given children the medicine.

Another kindergarten in Gansu province is said to have given pupils another antiviral treatment to ward off hand, foot and mouth disease.

The Ministry of Education and the National Health and Family Planning Commission have ordered nationwide inspections at all kindergartens and primary and middle schools to check the scale of the problem.

One father, whose two-year-old son attended one of the preschools involved in Jilin, said the allegations were similar to the milk contamination scandal in 2008, when some dairies were found to be adding the industrial chemical melamine to bulk up their products.

"I have to say that the incident in Xian is a wake-up call. It alerted us that it's happening around the nation," said the father, who asked not to be named.

Lan, the medical and legal expert, said the regulations governing kindergartens were largely drafted in 1990 and responsibility for the supervision and welfare of nursery school pupils was split between the education, public health and judicial departments.

Any revisions of the law needed a clear line of command and more detailed guidance on the running of schools, Lan said.

Cui Shaoying, a lawyer helping families in Xian sue for compensation, said too many state departments oversaw the operation of kindergartens.

"The departments of education, justice and public health do not clearly define their roles in guiding kindergartens and should apply effective reforms," she said.

Parents claim their children have suffered symptoms including headaches, bodily aches and itching since they were given the pills. Other children have reported more severe problems, including stomach aches, swollen genitals and kidney problems.

One mother whose child attended a nursery school in Jilin, said: "My daughter told me the pill given by the kindergarten was round and white. It tasted bitter.

"She said her teacher had taught them it's a 'smart bean' and it was good for them. They took it every other day."

Parents at the Fengyun Kindergarten in Xian said some of their children had the urinary and kidney illness uronephrosis after taking the medication.

"Every night I need to rub my son's stomach to ease his pain and put him to sleep," said the mother of one child.

"Last year he was formally diagnosed. Many times he called me from school because he had stomach pain," she said.

The mother first sent her son to the kindergarten three years ago and for two years he has suffered from severe stomach pains.

Her doctor had asked whether he had taken something to cause the problems.

"When I heard that the kindergarten gave the children pills, I held my son and cried," she said.

"For years, I accused him of making excuses to avoid kindergarten because of his stomach pain. I feel so guilty that I'm part of the reason he got sicker."

Parents allege their children were given the antiviral, also known as ABOB, for several years.

Doctors advise it should not be given to pregnant women and children because of possible side-effects including dizziness and sweating.

The State Food and Drug Administration said in a statement last week that since 2010 it has received reports of 880 cases of side-effects involving the drug.

Eleven children had severe side-effects, the statement said, without saying how many children had a less serious reaction after taking the drug.

Ning Fanggang, a doctor at Beijing Jishuitan Hospital, said neither parents nor schools should give ABOB to children.

Ning said it was unacceptable for any kindergarten to prescribe medicine without a doctor's authorisation.

Share

 

Send to a friend

To forward this article using your default email client (e.g. Outlook), click here.

Enter multiple addresses separated by commas(,)

For unlimited access to:

SCMP.com SCMP Tablet Edition SCMP Mobile Edition 10-year news archive